Florida, 2012

Lightning Strikes in Florida, June 11, 2012

June 11, 2012 · NWS MOB · 2 events in 1 county or zone

Thunderstorms produced lightning which caused and injury and a barn fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced lightning which caused and injury and a barn fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 11, 3:46 AM CST, 6 hours 1 minute earlier.

Area forecast discussion, Jun 11, 3:46 AM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
446 AM CDT MON JUN 11 2012

.SHORT TERM...(TODAY THROUGH TONIGHT)...AS A SLOW MOVING SHORTWAVE
CENTERED OVER THE FA MOVES OFF...THE CURRENT ISENTROPIC UPGLIDE SHRA
DEVELOPMENT OVER THE AREA IS LIKELY TO CONTINUE INTO TODAY...THEN
TAPER OFF FROM THE WEST AS THE DAY CONTINUES. WITH A RECOVERY PERIOD
OVER THE AREA YESTERDAY AFTERNOON INTO THE OVERNIGHT HOURS...PLUS A
SMALLER CHANCE OF TSRA MIXING IN...HAVE DISCONTINUED THE FFW
REMAINING OVER THE AREA. FEEL THE CURRENT ACTIVITY WILL BE OF A MORE
ANNOYING LEVEL...THOUGH PONDING OF WATER IS POSSIBLE. WITH THE
CURRENT ACTIVITY OVER THE AREA MORE INLINE WITH THE NAM AND HIRES
MODELS...HAVE LEANED TOWARDS THE NAM NUMBERS WITH RESPECT TO TEMPS
FOR TODAY.

THE WET MICROBURST RISK IS LOW. /16

A MEAN NORTHWEST FLOW ALOFT WILL BECOME ESTABLISHED ACROSS THE
FORECAST AREA TUESDAY AND WEDNESDAY AS UPPER LEVEL RIDGING BUILDS
FROM SOUTH TEXAS THROUGH THE CENTRAL GULF OF MEXICO...AND UPPER
LEVEL TROUGHS PROGRESS EASTWARD FROM THE GREAT LAKES REGION TO THE
EASTERN SEABOARD. MEANWHILE...ANOTHER WEAK COLD FRONT WILL MOVE
SOUTHWARD INTO CENTRAL MISSISSIPPI AND ALABAMA TUESDAY...BEFORE
WEAKENING/BECOMING STATIONARY NEAR THE GULF COAST BY WEDNESDAY. DEEP
LAYER MOISTURE AND LIFT WILL REMAIN ENHANCED ACROSS THE REGION BOTH
DAYS AS SEVERAL SHORTWAVE TROUGHS EMBEDDED WITHIN THE NORTHWEST FLOW
ALOFT MOVE ACROSS THE REGION AND AS THE SURFACE BOUNDARY APPROACHES
AND BECOMES STALLED OVER THE AREA. A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST AREA THROUGH
MIDWEEK...WITH THE BEST COVERAGE OF CONVECTION EXPECTED DURING THE
AFTERNOON HOURS. TEMPERATURES WILL SLOWLY TREND UPWARD TUESDAY AND
WEDNESDAY...AND WE GENERALLY STAYED CLOSE TO GUIDANCE NUMBERS WHICH
LOOKED REASONABLE BOTH DAYS. /21

.LONG TERM...(THURSDAY THROUGH MONDAY)...MEDIUM RANGE SOLUTIONS
REMAIN IN GENERAL AGREEMENT WITH PINCHING OFF A WEAK UPPER LEVEL LOW
OVER THE VICINITY OF THE GULF COAST THURSDAY AND FRIDAY. THE
PRESENCE OF THIS FEATURE WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS INTACT ACROSS THE REGION THROUGH THE END OF THE WEEK.
A DRIER NORTHERLY TO NORTHEASTERLY FLOW ALOFT MAY ARRIVE BY NEXT
WEEKEND ON THE EAST SIDE OF A BUILDING UPPER LEVEL RIDGE OF HIGH
PRESSURE THAT SHOULD EXTEND FROM THE MIDWEST TO THE GREAT LAKES
REGION. SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE ISOLATED IN
COVERAGE AND MAINLY BECOME FOCUSED NEAR THE SEABREEZE AND THE MARINE
AREAS SATURDAY AND SUNDAY. AN EASTERLY SURFACE FLOW IS OTHERWISE
EXPECTED TO PREVAIL FRIDAY THROUGH SUNDAY AS SURFACE HIGH PRESSURE
RIDGING STRENGTHENS ALONG THE EAST COAST. THIS PATTERN SHOULD KEEP
TEMPERATURES NEAR OR PERHAPS EVEN SLIGHTLY BELOW SEASONAL AVERAGES
LATE IN THE EXTENDED PERIOD. /21

&&

.AVIATION...(12Z ISSUANCE)...MVFR CONDITIONS OVER THE NORTHWESTERN
TWO THIRDS OF THE FA WILL SLOWLY MOVE EAST...PUSHING MVFR TO IFR
CONDITIONS OVER THE SOUTHEASTERN THIRD EAST OF THE FA. ISENTROPIC
UPGLIDE SHOWERS ARE STILL LIKELY TODAY...WITH LESS THUNDERSTORM
ACTIVITY THAN THE PREVIOUS DAYS. SOME DRY SLOTTING TONIGHT WILL HELP
TO TAPER OFF THE SHRA THIS EVENING....THOUGH THE CLOUD COVER HANGING
TOUGH WILL HELP TO LIMIT ANY FOG DEVELOPMENT TONIGHT. BEST CHANCE
FOR SIGNIFICANT DEVELOPMENT IS EXPECTED TO BE OVER THE WESTERN
QUARTER OF THE AREA...WITH THIS AREA SEEING THE BEST CHANCE OF
CLEARING.

/16

&&

.MARINE...MODERATE TO AT TIMES ONSHORE FLOW WILL TAPER OFF TODAY AS
AN UPPER SYSTEM LOCATED OVER THE FA ATTM MOVES EAST. INTO
TUESDAY...AS SOME ADDITIONAL SHORTWAVE ENERGY MOVES INTO AN UPPER
TROUGH OVER THE EASTERN CONUS...A WEAK FRONT WILL GET PUSHED TOWARDS
THE AL/NW FL COASTAL WATERS. WITH THE UPPER DYNAMICS QUICKLY PASSING
NORTH OF THE AREA...ANY SIGNIFICANT PUSH OF THE FRONT ACROSS THE
AREA WILL BE MISSING...AND THE FRONT WAFFLING NORTH AND SOUTH OVER
THE MARINE FA INTO THE WEEKEND. GUIDANCE IS ADVERTISING THE GETTING
ENOUGH PUSH THIS WEEKEND TO MOVE SOUTH OF THE MARINE FA...THOUGH
WITH SURFACE HIGH PRESSURE MOVING OVER THE MID ATLANTIC REGION THIS
WEEKEND...A LIGHT TO MODERATE EASTERLY FLOW WILL SETTLE OVER THE FA
BY SUNDAY.

/16

&&

.FIRE WEATHER...CONCERNS WILL REMAIN LOW THROUGH THE WEEKEND AS
RELATIVE HUMIDITY LEVELS REMAIN WELL ABOVE CRITICAL LEVELS. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      86  74  88  72 /  50  30  50  30
PENSACOLA   87  77  87  74 /  60  40  40  30
DESTIN      86  78  85  75 /  50  30  40  30
EVERGREEN   86  71  90  70 /  60  40  50  30
WAYNESBORO  88  72  90  69 /  40  30  50  20
CAMDEN      87  72  90  69 /  50  40  50  20
CRESTVIEW   88  73  90  70 /  60  40  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 1 PM MONDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...AND LOWER MOBILE.

FL...HIGH RIP CURRENT RISK UNTIL 1 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
     ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 AM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jun 11, 4:30 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT MON JUN 11 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-121200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 AM CDT MON JUN 1A 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE AREA BEACHES THIS
MORNING.

SCATTERED TO NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS WILL
BRING ANOTHER ROUND OF RAIN TODAY. THE MORE LOCALIZED NATURE OF THE
ACTIVITY...ALONG WITH A LESSER DURATION WILL MEAN LESS WIDESPREAD
FLOODING THAN PREVIOUS DAYS. LOCALIZED FLOODING PROBLEMS CAN NOT BE
RULED OUT THIS MORNING INTO THIS AFTERNOON...THOUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED EACH DAY. LIMITED
INSTABILITY WILL HELP TO LIMIT THE STRENGTH OF ANY
THUNDERSTORMS...THOUGH AN ISOLATED STRONG TO SEVERE THUNDERSTORM
REMAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ630-650-655-670-675-121200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
530 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

MODERATE SOUTH TO SOUTHEAST WINDS WILL CONTINUE OVER THE MARINE AREA
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MODERATE EASTERLY FLOW WILL SET IN FRIDAY...BRINGING AN INCREASED
RISK TO SMALL CRAFT OVER AREA COASTAL WATERS.

In the hours before

Special weather statement, Jun 11, 4:00 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON JUN 11 2012

ALZ061>064-111100-
UPPER BALDWIN AL-LOWER BALDWIN AL-UPPER MOBILE AL-LOWER MOBILE AL-
500 AM CDT MON JUN 11 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOBILE AND BALDWIN
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 600 AM CDT...

AT 458 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS THAT EXTENDED FROM 5 MILES
NORTH OF GRAND BAY TO WEST MOBILE TO 4 MILES SOUTHEAST OF SATSUMA TO
12 MILES NORTHEAST OF BAY MINETTE...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED BY THESE STORMS INCLUDE...
  DOWNTOWN MOBILE...    MIDTOWN MOBILE...     WEST MOBILE...
  TILLMANS CORNER...    THEODORE...           TANNER WILLIAMS...
  SEMMES...             SATSUMA...            SARALAND...

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAIN CAN ALSO BE EXPECTED. SEEK SHELTER INDOORS UNTIL
THE STORMS HAVE PASSED. WATCH FOR PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW LYING AREAS.

&&
Special weather statement, Jun 11, 5:05 AM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
605 AM CDT MON JUN 11 2012

ALZ059-062-FLZ001-111200-
ESCAMBIA AL-INLAND ESCAMBIA FL-UPPER BALDWIN AL-
605 AM CDT MON JUN 11 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ESCAMBIA AND CENTRAL
BALDWIN COUNTIES IN SOUTHWEST ALABAMA...AND NORTHWESTERN ESCAMBIA
COUNTY IN NORTHWEST FLORIDA...THROUGH 700 AM CDT...

AT 600 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 9 MILES NORTHEAST
OF BAY MINETTE...OR 5 MILES SOUTHEAST OF I65 AND AL 287...AND MOVING
NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED BY THIS STORM INCLUDE...
  POARCH CREEK RESERVATION...                 FLOMATON...
  PERDIDO...            I65 AND CR 47...      I65 AND AL 59...
  I65 AND AL 287...     I65 AND AL 225...     POLLARD...

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAIN CAN ALSO BE EXPECTED. SEEK SHELTER INDOORS UNTIL
THE STORMS HAVE PASSED. WATCH FOR PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW LYING AREAS.

&&
Special weather statement, Jun 11, 7:34 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
834 AM CDT MON JUN 11 2012

ALZ061-062-111400-
UPPER BALDWIN AL-UPPER MOBILE AL-
834 AM CDT MON JUN 11 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BALDWIN AND
NORTHEASTERN MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 900 AM
CDT...

AT 823 AM CDT...A THUNDERSTORM WITH STRONG GUSTY WINDS AND HEAVY
RAIN WAS LOCATED 5 MILES NORTH OF CREOLA...OR 2 MILES NORTH OF
AXIS...AND MOVING EAST AT 25 MPH.

* LOCATIONS AFFECTED INCLUDE...
  I65 AND US 43...      CREOLA...             BUCKS...
  AXIS...               STOCKTON...           I65 AND CR 47...
  I65 AND AL 59...      I65 AND AL 287...     I65 AND AL 225...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 20 AND 46.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 45
MPH...HEAVY RAIN...AND FREQUENT LIGHTNING. WINDS THIS STRONG COULD
BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS.
SEEK SHELTER UNTIL THIS STORM HAS PASSED. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE.
STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jun 11, 8:29 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
929 AM CDT MON JUN 11 2012

FLZ001-003-111500-
INLAND SANTA ROSA FL-INLAND ESCAMBIA FL-
929 AM CDT MON JUN 11 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SANTA ROSA AND
NORTHERN ESCAMBIA COUNTIES IN NORTHWEST FLORIDA...THROUGH 1000 AM
CDT...

AT 927 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CENTURY...OR 12 MILES SOUTHEAST OF PERDIDO...AND MOVING EAST AT 30
MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT CARMEL...       COBBTOWN...           JAY...
  CENTURY...            BROWNSDALE...         PINE LEVEL...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Jun 11, 9:22 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1022 AM CDT MON JUN 11 2012

FLZ003>006-111545-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-COASTAL OKALOOSA FL-
SANTA ROSA FL-
1022 AM CDT MON JUN 11 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN OKALOOSA AND CENTRAL
SANTA ROSA COUNTIES IN NORTHWEST FLORIDA...THROUGH 1045 AM CDT...

AT 1019 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
MILTON...OR 2 MILES NORTHEAST OF ALLENTOWN...AND MOVING EAST AT 30
MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITING FIELD...      SPRINGHILL...         MUNSON...
  ALLENTOWN...          BAKER...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 40 AND 50.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&

The radar

The Mobile radar (KMOB), 97 km away, was scanning. The volume nearest the first event began at 15:45 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
June 11, 9:47 AM CST to 9:48 AM CST
Where
Santa Rosa County, Chumuckla
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.770, -87.230

Lightning struck a large barn and started a fire.

Lightning, Santa Rosa

When
June 11, 10:30 AM CST to 10:31 AM CST
Where
Santa Rosa County, Milton
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.630, -87.030

A woman was struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399553, 399552.